Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 15, 2021Carbon County, Wyoming

NWS Cheyenne, WY issued this special weather statement at May 15, 2021, 4:46 PM MDT for Carbon County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 4:46 PM MDT (22:46 UTC)
Expired
May 15, 2021, 5:45 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 189 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS85 KCYS 152246
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT Sat May 15 2021
 
WYZ109-152345-
Central Carbon County WY-
446 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over
Teton Reservoir, or 12 miles south of Rawlins, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Carbon
County.

LAT...LON 4155 10730 4165 10741 4177 10721 4163 10698
TIME...MOT...LOC 2246Z 230DEG 8KT 4161 10728 

$$

Rubin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 15, 2:40 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 15, 2:40 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday Night)
Issued at 240 PM MDT Sat May 15 2021

Latest GOES-E Low Level Water Vapor scanning a deepening low
pressure system across the Sierra Nevada Mountains as a shortwave
disturbance creating opportunities for showers and thunderstorms
for the region this afternoon. Due to low clouds and persistent
fog through the morning hours, temperatures across portions of
Laramie, Platte, Goshen and Albany Counties have struggled to
reach into the mid 50s while other places across the area have
warmed into the low to middle 60s. Cloud deck over Cheyenne will
inhibit strong convection along with mid-level cap based on model
soundings. Across the Panhandle, CAPE values have risen a bit into
the 500-1000 J/kg value though the southeast flow across portions
of Cheyenne and Kimball Counties while decent moisture advection
has produced more cloud cover and limiting diurnal heating.

As the HRRR was a bit slow to rectify the cloud deck earlier, was
inclined more towards the RAP13 for applying in the short term
with regards to temperatures and storm timing. Current thinking is
for a few strong storms to form in next couple hours with a bit of
training particularly from Converse County out into Dawes County
in the Panhandle. Some strong storms are also likely to develop
across Carbon and the the Laramie Range west of Wheatland.
Strongest storms may have gusty outflow winds in excess of 50 mph
and hail along with locally heavy rainfall. Otherwise isolated to
scattered showers and thunderstorms will be possible across much
of the region aiding in much needed rainfall. Lows tonight from
the lower 40s to low 50s for many.

Sunday will be very similar to today as the low deepens into
Arizona with vorticity advection ahead of main low and a
stationary front providing ample moisture once more for showers
and thunderstorm activity. GFS and Namnest along with other CAMS
have solutions of some higher QPF amounts of concern across the
Snowy Range and the recent Mullen Fire Burnscar that will require
additional oversight and monitoring tomorrow should radar and
satellite returns have high amounts of rainfall on the hydrophobic
soil. Morning fog again will be possible and will need to see how
that will play out again for afternoon convection. Daytime highs
similar to Saturday.

.LONG TERM...(Monday through Friday)
Issued at 315 AM MDT Sat May 15 2021

Upper low centered west of the Four Corners Monday morning will track
to the east-northeast across CO/northern NM through Tuesday, then
become an open wave over the central High Plains Wednesday. A deep
closed upper low and attendant trough will move ashore into the
Pacific coast states by Thursday morning and into the Intermountain
West Friday. Moist southeasterly low level flow combined with a
series of short wave disturbances and modest instability will produce
scattered showers and scattered thunderstorms, especially during the
afternoon and evening each day. While the overall severe threat will
be low, some stronger thunderstorms may produce small hail, gusty
winds and locally heavy rainfall. Temperatures will slowly moderate
each day, with daytime highs in the 60s and 70s and nighttime lows
in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat May 15 2021

Low VFR conditions across the west Nebraska Panhandle sites. To
the west across southeast Wyoming, MVFR ceilings east of the
Laramie Range, and clear to its west. These conditions looks to
persist under a strong southeasterly surface flow, except at KRWL
and KLAR, where northwesterly flow is in place. Showers and
thunderstorms today, with good shower potential. Hail up to an
inch possible in areas clearing at the moment. Fog will set in
again in the early moring hours. Mountain obscuration through the
period.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat May 15 2021

Fire weather concerns expected to remain minimal through the next
several days as near-daily afternoon and evening chances of
isolated to scattered showers and thunderstorms are possible. Min
RHs expected to remain above critical levels with only main fire
weather concern to be of dry lightning out mainly across portions
of Carbon County.

&&

.HYDROLOGY...
Issued at 240 PM MDT Sat May 15 2021

Decent moisture advection continues into the region aiding in
slowly improving drought conditions across southeastern Wyoming
and the Nebraska Panhandle. With daily afternoon and evening
chances of precipitation, attention returns particularly to the
Mullen Fire Burn Area and the hydrophobic soil that will be unable
to capture and retain rainfall. Namnest and GFS along with some
CAMS having solutions of upwards of half an inch of QPF Sunday
afternoon over the burn scar that will likely create runoff
concerns along with debris flows and areas of flash flooding.
Given trends of convective nature for these storms, seems more
will be pulsing with the terrain providing a bit of topographic
upslope rainout.Precipitable water looks to be around 0.4 inches being
available to rain out over the site. At this time, confidence in
flash flooding low to moderate over the burn scare but will
continue to monitor and adjust forecast trends as new solutions
come available.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...MJ
AVIATION...AB
FIRE WEATHER...WM
HYDROLOGY...WM
Hazardous weather outlook, May 15, 2:04 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Sat May 15 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-162015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
204 PM MDT Sat May 15 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered showers and thunderstorms possible into the
evening hours. Some may be on the strong to low-end severe with
wind gusts up to 60 mph and hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily chances in the afternoon and evening of thunderstorms, some
on the strong to severe side with gusty winds, heavy rainfall,
and hail possible.

.Spotter information statement...

Spotters are encouraged to report any thunderstorm wind damage,
hail, and heavy rainfall to the Cheyenne, Wyoming National Weather
Service.

In the hours before

Special weather statement, May 15, 2:46 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Sat May 15 2021

WYZ115-116-152130-
South Laramie Range-Laramie Valley-
246 PM MDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALBANY COUNTY...

At 245 PM MDT, a strong thunderstorm was located 10 miles northeast
of Four Corners, or 25 miles southwest of Laramie, moving northeast
at 20 mph.

Locations impacted include...
Pumpkin Vine, Tie Siding and The Buttes.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4127 10556 4107 10533 4099 10548 4099 10589
      4100 10590
TIME...MOT...LOC 2045Z 230DEG 18KT 4097 10577

Braun
Special weather statement, May 15, 4:37 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Sat May 15 2021

WYZ103-106-152330-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
437 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
530 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 35 miles west of Wheatland, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
County.

LAT...LON 4189 10567 4193 10573 4228 10545 4230 10529
      4210 10530 4193 10537
TIME...MOT...LOC 2236Z 226DEG 22KT 4196 10564

Rubin
Special weather statement, May 15, 4:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT Sat May 15 2021

WYZ109-152345-
Central Carbon County WY-
446 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 545
PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm over
Teton Reservoir, or 12 miles south of Rawlins, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Carbon
County.

LAT...LON 4155 10730 4165 10741 4177 10721 4163 10698
TIME...MOT...LOC 2246Z 230DEG 8KT 4161 10728

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:23 PM MDTSpecial Weather StatementCYSLaramie37 min
May 15, 4:37 PM MDTSpecial Weather StatementCYSPlatte53 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.